advertisement
Question
Posted by: Maria | 2007/03/30

Want to stop taking Zoloft

I've been taking Zoloft 50mg a day for almost 5 years now, after being diagnosed with dysthymia. Although it was never diagnosed as such I think I have also had some eposides of major depression, now that I know the symptoms, and so has my mom although she has never been formally diagnosed and won't admit to it.

I also went for therapy, regularly for about a year and still occasionally, which helped a lot. My gp kept telling me that I can stop taking the Zoloft when life is stable and nothing important or stressful is happening. The problem is that I never seemed to reach that state. Almost every important thing in my life changed over the past 5 years - my worldview, my determined state of being single (now married and a mom), my interest in my IT job (now studying Psychology part time). At any given time it would be winter, or I'm writing exams, or it's Christmas time, or I'm getting married... no good time to stop the meds.

Now I think I should give it a go. I still have the occasional down period when I'm very stressed and tired, but I know the signs and can deal with it most of the time. So how should I go about this? Wean off gradually? Over what period? I also sometimes take Ritalin to help me concentrate on work and studies, and my psychologist advised against taking Ritalin if I'm not taking Zoloft as well. Is this a valid concern?

I don't mind taking these pills for the rest of my life it is the only way to be sane, but I don't want to take any meds unnecessarily.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

One can indeed have a sort of double-dip, combining occasional episodes of major depression with a basic Dysthymia. I also understand the difficulty in following some advice --- I can't recall the last time that there was nothing imporrtant or stressful going on in my life !
Its surely normal to have occasional times when one feels down, as distinct from Depressed. I would be bothered about the use of Ritalin in anyone with a mood disorder, and maybe a second opinion from a local shrink who can assess you and consider this use in context, would be wise. I know some people would consider Ritalin in adult ADHD, but when one starts considering three diagnoses to explain someone's problems, it's time for a re-assessment from the start !

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement